Iowa, 2013

Hail in Iowa, April 29, 2013

April 29, 2013 · NWS DVN · 17 events in 4 counties and zones

A cold front sparked a few showers and thunderstorms just north and south of the Highway 20 corridor on April 29th. Ahead of the front, temperatures in the upper 70s and lower 80s were found across eastern Iowa, northwest Illinois and northeast Missouri, as strong south winds brought warm air into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front sparked a few showers and thunderstorms just north and south of the Highway 20 corridor on April 29th. Ahead of the front, temperatures in the upper 70s and lower 80s were found across eastern Iowa, northwest Illinois and northeast Missouri, as strong south winds brought warm air into the region. Some of the storms were severe, producing hail up to the size of a tennis ball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 29, 5:46 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 29, 5:46 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 AM CDT MON APR 29 2013

.SYNOPSIS...
ISSUED AT 347 AM CDT MON APR 29 2013

WEAKENING SFC FRONTAL ZONE EXTENDS FROM WESTERN WISCONSIN THROUGH
NORTHWEST IOWA AND INTO OKLAHOMA EARLY THIS AM. BAND OF ELEVATED
CONVECTION WAS OCCURRING FROM PORTIONS OF WISCONSIN INTO NORTHERN
IOWA NEAR 850 MB FRONTAL ZONE ALSO AIDED BY MID LEVEL SHORTWAVE
AND UPPER LEVEL DIFFLUENCE. ANOTHER BATCH OF ELEVATED SHOWERS WAS
LOCATED FURTHER WEST INTO SOUTH DAKOTA BEING ASSISTED BY SECONDARY
MID LEVEL SHORTWAVE AND SOME UPPER DIVERGENCE FROM RIGHT ENTRANCE
REGION OF 300 MB JET STREAK. ACROSS OUR AREA... TRANQUIL CONDITIONS
PREVAIL ATTIM AS HIGH PRESSURE SLIDING EAST. DEVELOPING SOUTH WINDS
YIELDING MILDER CONDITIONS THIS AM... WITH TEMPS MAINLY IN THE 50S
WHICH IS ABOVE NORMAL LOWS FOR THE DATE (42-47F).

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 347 AM CDT MON APR 29 2013

CHALLENGING FORECAST WITH RESPECT TO EVOLUTION OF CONVECTION AND
SUBSEQUENT PCPN CHCS AND SEVERE POTENTIAL... AND IMPACTS ON HIGH
TEMPS.

MAIN CHALLENGE IS LOW LEVEL MOISTURE AND STEMS FROM NAM/GFS/SREF
WHICH ARE 3-6+ DEGS HIGHER ON SFC DEWPTS THIS AFTN... AND
GENERALLY SUGGEST DEWPT 60-65F BY 00Z. AS RESULT... FCST SOUNDINGS
FROM THESE MODELS SHOW MINIMAL CONVECTIVE INHIBITION AND ERUPT
STORMS ALONG/AHEAD OF WEAKENING FRONTAL ZONE FROM MID AFTN THROUGH
THIS EVE WITH POTENTIAL UPSCALE GROWTH TO MCS... WITH ATTENDANT
SEVERE THREAT GIVEN DEGREE OF MOD/HIGH INSTABILITY AND SHEAR.
TO FIND 60 DEG DEWPTS EARLY THIS AM YOU HAVE TO GO INTO SOUTHERN
OKLAHOMA AND EVEN THEN JUST A FEW SITES... AS MORE WIDESPREAD 60+
DEG DEWPTS SOUTH TX TO LOUISIANA GULF COAST... AND WITH ONLY MODERATE
SOUTHWESTERLY LOW LEVEL JET (~30 KTS) INTO THIS EVE I HAVE CONCERNS
THAT THIS DEEPER LOW LEVEL MOISTURE WILL NOT MAKE IT THIS FAR NORTH
AS SUGGESTED BY NAM/SREF/GFS... AND FAVORING BLEND OF UKMET AND
ECMWF WHICH SUPPORT WIDESPREAD MID/UPPER 50S ON DEWPTS. THUS...
INSTEAD OF ML MUCAPE OF 1500-3000+ K/JG FROM NORTH TO SOUTH...
UKMET AND ECMWF WOULD SUPPORT ROUGHLY 500-1500 J/KG. BOTTOM LINE
IS WILL HAVE TO WATCH EVOLUTION OF LOW LEVEL MOISTURE TODAY AS IT
WILL HAVE BIG IMPACT NOT ONLY ON SEVERE POTENTIAL BUT ALSO
COVERAGE OF CONVECTION. FOR NOW... POPS IN SLIGHT CHC TO CHC
CATEGORY WITH MAIN EMPHASIS FOR ANY CONVECTION TODAY PRIMARILY
ACROSS OUR NORTHERN CWA WITH TRAILING EDGE OF ASCENT FROM PASSING
MID LEVEL SHORTWAVE INTO THE GREAT LAKES. TONIGHT... SECONDARY
WAVE CURRENTLY OVER SOUTH DAKOTA TO SLIDE EAST AND WITH BROAD
SOUTHWESTERLY LOW LEVEL JET INCREASING TO 40-50 KTS BY LATE
EVE/OVRNGT WILL SEE CONTINUED CHC OF STORMS NORTH OF WARM ELEVATED
MIXED LAYER OR MAINLY N/NE OF WASHINGTON-BURLINGTON-MACOMB LINE AS
IT APPEARS ATTIM. FAVORING THE LESS MOIST AND UNSTABLE UKMET/ECMWF
FOR ONLY ISOLATED LARGE HAIL RISK WITH ANY CONVECTION... BUT AGAIN
SEVERE RISK SUBJECT TO CHANGE DEPENDING ON EVOLUTION OF BL
MOISTURE. HIGHS TDY WILL BE DEPENDENT ON CONVECTIVE TRENDS. FOR
NOW IT APPEARS AT LEAST MORE DEBRIS CLOUDINESS WILL FAVOR COOLEST
READINGS IN NORTH WITH RANGE OF 67-72F... WHILE FAR SOUTH WITH THE
MOST SOLAR INSOLATION AND MIXING TO NEAR 850 MB SHOULD BE IN RANGE
OF 77-81F. LOWS TONIGHT MILD WITH SOUTHERLY WINDS WITH
DECAYING/FRONTOLYTIC BOUNDARY AND SIDED NEAR WARM SIDE OF GUIDANCE
WITH LOWS MAINLY UPPER 50S/LOWER 60S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 347 AM CDT MON APR 29 2013

ACTIVE AND CHALLENGING WEATHER CONTINUES WITH INITIAL FOCUS ON VERY
WARM TEMPERATURES AND POSSIBLE SEVERE STORMS TUESDAY AND WEDNESDAY...THEN
EXTENDED PERIOD OF COLD RAIN AS UPPER LEVEL LOW SETS UP SHOP OVER
THE CENTRAL U.S. INTO NEXT WEEKEND.

00Z GFS...ECMWF...AND CONTINUE TO DEPICT A SLOWER PROGRESSION OF THE
COLD FRONT COMPARED A SOMEWHAT FASTER CANADIAN AND MUCH FASTER WRF.
THIS SLOWER CAMP LOOKS MORE REASONABLE CONSIDERING THE AMPLIFYING
UPPER LEVEL PATTERN AND SW FLOW ALOFT. THIS AMPLIFICATION TAKES
PLACE AS A TROUGH FORMS OVER THE ROCKIES WHILE A RIDGE BUILDS
DOWNSTREAM OVER THE APPALACHIANS. THE FORECAST IS THUS MAINTAINED
CLOSER TO THE SLOWER...CONSISTENT MODEL BLEND...WHICH WILL FAVOR THE
COLD FRONT PUSHING THROUGH WEDNESDAY...RESULTING IN ANOTHER VERY
MILD DAY OVER AT LEAST THE EAST. FORECAST CONFIDENCE BEYOND
WANES...ESPECIALLY TOWARD THE WEEKEND WHEN THE UPPER TROUGH THAT
DEVELOPS AROUND FRIDAY OVER THE CENTRAL OR SOUTHERN PLAINS MEANDERS
OVER THE CENTRAL U.S. AS A BLOCKING PATTERN DEVELOPS DOWNSTREAM.

TUESDAY...MCS TOOLS AND MODEL QPF FIELDS HINT THAT ISOLATED TO
WIDELY SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS THAT MAY DEVELOP
IN THE 40 TO 50 KT NOCTURNAL JET MAY BE ON-GOING AT SUNRISE OVER
ESPECIALLY THE CENTRAL AND SOUTH. IF ANYTHING DEVELOPS...IT WOULD
LIKELY BE IN A DISSIPATING PHASE AS THE MOISTURE FEED DRIES OUT AND
HAVE THUS CARRIED ONLY SLIGHT CHANCE POPS FOR THE MORNING PERIOD. THE
POTENTIAL FOR ADDITIONAL CONVECTION THROUGH THE DAY LOOKS LIMITED AS
THE FRONT REMAINS WELL TO THE WEST AND A CAPPING ELEVATED MIXED
LAYER WILL LIKELY OVERSPREAD THE AREA IN THE DEEP PREFRONTAL SW
FLOW. WILL CONTINUE TO UNDERCUT THE MAGNITUDE OF LOW LEVEL MOISTURE
RETURN SHOWN BY THE AMERICAN MODELS. SHOULD STILL SEE DEWPOINTS
CLIMB INTO THE 50S TO NEAR 60...WHILE SURFACE TEMPERATURES WARM WELL
INTO THE 80S. THE COMBINATION OF MODEST MUCAPE AND LOW LEVEL SHEAR
WOULD BE SUFFICIENT FOR SEVERE STORMS IF THERE WAS A TRIGGER OR
WEAKENING OF THE CAP...WHICH IS NOT EXPECTED. SPC SEVERE OUTLOOK HAS
A SLIGHT RISK ON DAY 2 FOR ROUGHLY THE NW HALF OF THE FORECAST
AREA...BUT AT THIS TIME...THIS APPEARS TO BE BASED ON THE
POSSIBILITY OF A FASTER FRONTAL PROGRESSION CLOSER TO THE WRF.
COUNTING ON THE FRONT STAYING WELL TO THE WEST TUESDAY INTO TUESDAY
NIGHT...HAVE KEPT THUNDERSTORM CHANCES LIMITED TO THE FAR NW...WITH
AN OTHERWISE WARM...DRY AND BREEZY DAY.

WEDNESDAY...THE ADVANCING UPPER TROUGH WILL SWEEP THE FRONT THROUGH
IN THE AFTERNOON. THUNDERSTORMS SHOULD BE MORE ORGANIZED ALONG AND
BEHIND THIS BOUNDARY AND CANNOT RULE OUT SEVERE STORMS...ESPECIALLY
ALONG AND EAST OF THE RIVER...WHERE BASED ON CURRENT TIMING...
TEMPERATURES SHOULD RECOVER BACK INTO THE 70S TO POSSIBLY LOWER 80S.
THE NW WILL SEE STEADY TO FALLING TEMPERATURES AFTER MORNING HIGHS
IN THE 60S.

WEDNESDAY NIGHT THROUGH FRIDAY...HAVE KEPT AN EXTENDED PERIOD OF
LIKELY POPS FOR RAIN AS THE UPPER LOW FORMS WITH A SURFACE
REFLECTION ALONG THE BOUNDARY DEVELOPING OVER THE OHIO RIVER AND
THEN ROTATING NORTH AND THEN BACK NW INTO THE FORECAST AREA. THE GFS
AND ECMWF HAVE NEGATIVE CELSIUS 850 MB TEMPERATURES ADVANCING INTO
THE FAR WEST THU NIGHT INTO FRIDAY WITH SOUNDINGS FAVORING WET SNOW.
CONSIDERING THE POOR CONTINUITY IN THESE PERIODS...HAVE LEFT OUT THE
MENTION OF SNOW FOR NOW. MODEL QPF TOTALS FOR WED THROUGH FRI
SUGGEST WIDESPREAD 1 TO 3 INCHES POSSIBLE FOR THIS EVENT...IN AN EAST
TO WEST GRADIENT...WHICH IS NOT UNREASONABLE GIVEN THE LONG EVENT
DURATION AND FEED OF AT LEAST MODERATE MOISTURE LEVELS FROM THE
GULF. DIURNAL TEMPERATURE RANGES WILL BE LIMITED WITH HIGHS IN THE
40S TO POSSIBLY LOWER 50S AND LOWS IN THE UPPER 30S TO LOWER 40S THU
AND FRI.

OVER THE WEEKEND...MODELS KEEP THE UPPER LEVEL LOW OVER THE REGION
IN SOME FASHION FAVORING CONTINUED COOL AND DAMP WEATHER. ANY
ADDITIONAL RAINFALL AMOUNTS SHOULD BE MAINLY LIGHT AS THE OCCLUDED
SYSTEM SEPARATES FROM THE FEED OF GULF MOISTURE. MODEL BLEND POPS
ARE IN A LOW CONFIDENCE SLIGHT TO LOW END CHANCE RANGE DUE  TO
DIFFERING DEPICTIONS OF A POSSIBLE DRY SLOT ROTATING INTO THE UPPER
SYSTEM. AS THE SYSTEM WEAKENS AND THE AIRMASS MODIFIES...
TEMPERATURES SHOULD RETURN TO AT LEAST THE 50S FOR HIGHS WHILE
OVERNIGHT LOWS ARE KEPT IN A RANGE FROM THE MID 30S TO MID 40S. THIS
WOULD STILL BE ROUGHLY 10 TO 20 DEGREES BELOW EARLY MAY CLIMO.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 635 AM CDT MON APR 29 2013

CLUSTER OF ELEVATED THUNDERSTORMS OVER NORTH CENTRAL IOWA APPEARS
LIKELY TO MOVE EAST AND SOUTHEAST AND ACROSS AREAS MAINLY NORTH OF
INTERSTATE 80 TODAY. UNCERTAINTY WITH COVERAGE PRECLUDES ANY MENTION
BEYOND VCTS FOR NOW AT KCID AND KDBQ IN 15Z-20Z TIMEFRAME. MVFR TO
LOCALIZED IFR CONDITIONS POSSIBLE WITH STORMS. TONIGHT... ADDITIONAL
SHOWERS AND STORMS LIKELY TO DEVELOP WITH LOW LEVEL JET AND PASSING
UPPER LEVEL DISTURBANCE. TOO MUCH UNCERTAINTY WITH COVERAGE TO
WARRANT JUST VCSH MENTION FOR NOW LATER THIS EVENING AND
OVERNIGHT... WITH ONCE AGAIN SOME STORMS WITH MVFR TO IFR CONDITIONS
POSSIBLE. OUTSIDE OF ANY RAIN EXPECT VFR CONDITIONS. WINDS MAINLY
SOUTH TO SOUTHEAST AROUND 10-15 KTS THROUGH THE PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...05
SHORT TERM...05
LONG TERM...SHEETS
AVIATION...05
Hazardous weather outlook, Apr 29, 3:41 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT MON APR 29 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
441 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY NORTH OF INTERSTATE
80 TODAY... AND OVER MUCH OF THE OUTLOOK AREA TONIGHT. AN
ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL WILL BE POSSIBLE
MAINLY TONIGHT. THE STORM PREDICTION CENTER HAS MUCH OF THE
OUTLOOK AREA IN A SLIGHT RISK. HOWEVER...THIS IS A CONDITIONAL
RISK OF SEVERE WEATHER THAT WILL BE LARGELY DEPENDENT ON THE
MAGNITUDE OF LOW LEVEL MOISTURE. IF SURFACE DEWPOINTS CAN REACH
INTO THE 60S THEN THERE WOULD BE A RISK OF MORE ORGANIZED SEVERE
WEATHER LATE THIS AFTERNOON AND EVENING AHEAD OF A WEAKENING
FRONTAL BOUNDARY...WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THE STORM PREDICTION CENTER HAS A PLACED A SLIGHT RISK
FOR SEVERE STORMS OVER THE OUTLOOK AREA NORTHWEST OF A LINE FROM
FAIRFIELD IOWA TO STOCKTON ILLINOIS. ISOLATED STORMS WILL BE
POSSIBLE IN THIS AREA AHEAD OF A SLOW MOVING COLD FRONT...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS.

WEDNESDAY...THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE OUTLOOK
AREA AS THE COLD FRONT PUSHES EAST. SOME OF THESE STORMS COULD
POSSIBLY BE SEVERE...ESPECIALLY EAST OF THE MISSISSIPPI RIVER IN
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 29, 7:50 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 AM CDT MON APR 29 2013

IAZ040-291445-
BUCHANAN-
850 AM CDT MON APR 29 2013

...STRONG THUNDERSTORM APPROACHING...

AT 846 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES WEST OF JESUP...OR 9 MILES WEST OF
WATERLOO...MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  JESUP AROUND 930 AM CDT...
  INDEPENDENCE...8 MILES WEST OF WINTHROP...9 MILES NORTH OF ROWLEY
  AND 9 MILES SOUTH OF HAZLETON AROUND 945 AM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...IS
LIKELY WITH THIS STORM.

AHEAD OF THIS STORM...ADDITIONAL THUNDERSTORMS WILL BE SEEN THAT MAY
PRODUCE BRIEF HEAVY DOWNPOURS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4264 9161 4247 9161 4247 9159 4230 9160
      4230 9207 4247 9206 4247 9208 4264 9208
TIME...MOT...LOC 1349Z 268DEG 29KT 4247 9249

08
Local storm report, Apr 29, 8:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 AM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HAIL             INDEPENDENCE            42.47N 91.89W
04/29/2013  E0.25 INCH       BUCHANAN           IA   EMERGENCY MNGR

            WITH HEAVY RAIN AND 30-40 MPH WINDS.

&&

RAYW
Special weather statement, Apr 29, 8:35 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 AM CDT MON APR 29 2013

IAZ040-291530-
BUCHANAN-
935 AM CDT MON APR 29 2013

...ANOTHER STRONG THUNDERSTORM APPROACHING BUCHANAN COUNTY...

AT 934 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF JESUP...OR NEAR WATERLOO...
MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  JESUP AROUND 950 AM CDT...
  WINTHROP AROUND 1020 AM CDT...
  LAMONT AROUND 1030 AM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...IS
LIKELY WITH THIS STORM.

LAT...LON 4247 9161 4247 9208 4247 9209 4258 9209
      4262 9161
TIME...MOT...LOC 1435Z 264DEG 29KT 4251 9225

08
Special weather statement, Apr 29, 8:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 AM CDT MON APR 29 2013

IAZ041-042-291530-
DELAWARE-DUBUQUE-
939 AM CDT MON APR 29 2013

...STRONG STORMS APPROACHING SOUTHERN DELAWARE COUNTY...

AT 934 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 11 MILES WEST OF RYAN...OR 12 MILES SOUTHEAST
OF INDEPENDENCE...MOVING EAST AT 30 MPH.

* THE THUNDERSTORMS WILL BE NEAR...
  RYAN AROUND 955 AM CDT...
  DELHI AND 6 MILES SOUTH OF DELAWARE AROUND 1010 AM CDT...
  HOPKINTON AND 7 MILES SOUTH OF EARLVILLE AROUND 1020 AM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4250 9113 4230 9113 4230 9160 4247 9160
TIME...MOT...LOC 1438Z 264DEG 27KT 4236 9166

08

The radar

The Quad Cities radar (KDVN), 111 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Delaware

When
April 29, 9:00 AM CST
Where
Delaware County, Ryan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.350, -91.480

Quarter sized hail fell in Ryan, IA near Highway 13 at 1000 am CDT April 29.

Hail, Delaware

When
April 29, 9:31 AM CST
Where
Delaware County, 5.62 mi N of Sand Spg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.400, -91.160

Hail, Buchanan

When
April 29, 9:37 AM CST
Where
Buchanan County, 5.16 mi SW of Aurora
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.564, -91.796

Quarter sized hail fell about 5 miles southwest of Aurora, IA near the intersection of 155th St. and Olympic Ave. at 1037 am CDT April 29. The hail covered the ground.

Hail, Buchanan

When
April 29, 9:45 AM CST
Where
Buchanan County, 4.84 mi S of Aurora
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.550, -91.730

Ping pong ball sized hail fell about 5 miles south of Aurora, IA around 1045 am CDT April 29. Most of the hail was pea sized.

Hail, Buchanan

When
April 29, 9:48 AM CST
Where
Buchanan County, Aurora to 0.75 mi SSE of Aurora
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.620, -91.730

Quarter sized hail fell in and about 1 mile south of Aurora, IA at 1048 am CDT April 29.

Hail, Delaware

When
April 29, 10:11 AM CST
Where
Delaware County, 4.62 mi NNE of Manchester Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.560, -91.460

Hail, Delaware

When
April 29, 10:20 AM CST
Where
Delaware County, 0.86 mi NE of Greeley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.590, -91.340

Hail, Dubuque

When
April 29, 11:02 AM CST
Where
Dubuque County, 2.55 mi W of Asbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.800

Quarter sized hail fell about 6 miles west of Dubuque, IA at 1202 pm CDT April 29.

Hail, Dubuque

When
April 29, 11:09 AM CST
Where
Dubuque County, 2.04 mi W of Asbury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.790

Hail, Dubuque

When
April 29, 11:10 AM CST
Where
Dubuque County, 1.23 mi NW of Center Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.510, -90.720

Quarter sized hail fell about 2 miles west northwest of Dubuque, IA at 1210 pm CDT April 29.

Hail, Dubuque

When
April 29, 11:11 AM CST
Where
Dubuque County, 1.02 mi E of Asbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.730

Quarter sized hail fell about 2 miles west northwest of Dubuque, IA at 1211 pm CDT April 29.

Hail, Dubuque

When
April 29, 11:12 AM CST
Where
Dubuque County, 1.68 mi ENE of Asbury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.530, -90.720

Hail, Jackson

When
April 29, 7:15 PM CST
Where
Jackson County, 1.23 mi SW of La Motte
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.290, -90.640

Hail, Dubuque

When
April 29, 7:24 PM CST
Where
Dubuque County, 2.31 mi SSE of (Dbq)dubuque Muni Ar
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.370, -90.700

Two inch diameter hail fell 2 miles south southeast of the Dubuque Regional Airport, IA around 824 pm CDT April 29.

Hail, Dubuque

When
April 29, 7:26 PM CST
Where
Dubuque County, 1.23 mi SE of (Dbq)dubuque Muni Ar
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.390, -90.700

Ping pong sized hail fell 1 mile southeast of Dubuque Regional Airport, IA around 826 pm CDT April 29.

Hail, Dubuque

When
April 29, 7:26 PM CST
Where
Dubuque County, 2.04 mi E of (Dbq)dubuque Muni Ar
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.400, -90.680

Golf ball sized hail fell 2 miles east of the Dubuque Regional Airport, IA around 826 pm CDT April 29.

Hail, Dubuque

When
April 29, 7:30 PM CST
Where
Dubuque County, 1.38 mi S of Key West
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
42.430, -90.680

Tennis ball sized hail fell 3 miles northeast of the Dubuque Regional Airport, IA around 830 pm CDT April 29.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441900, 441901, 441907, 441908, 441913, 441915, 441918, 441924, 441925, 441926, 441927, 441928, 441930, 441937, 441943, 441950, 441953.